Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

Got fracture, required grafting from saphenous vein. Taking aspirin. DEXA scan showed mild osteopenia

User rating for this question
Answered by
Practicing since : 1997
Answered : 1031 Questions
I'm a 25-year-old, nonsmoking female. In 2009, I had an auto-ped accident that resulted in multiple fractures to my pelvis, hip, femur, & knee. I also had a popliteal injury that required grafting from my saphenous vein. I haven't had any problems in 4 years, and take aspirin 81 mg PO daily.

To complicate things, I also have idiopathic hypogonadotropic hypogonadism; subsequently, I have very low estrogen and primary amenorrhea. A DEXA scan showed mild osteopenia in my L-spine... again, I'm 25.

I have previously been prescribed OCPs, low dose, for cardiac and orthopedic health due to my low estrogen (estradiol varies from 14-16 tops). I was seeing a GYN who prescribed the OCPs before I moved; my PCP then refilled them. However, recently my PCP had a change of heart and would not refill my prescription for OCPs because of being the "risk XXXXXXX

I'm just looking for your thoughts.
Posted Mon, 6 May 2013 in Women's Health
Answered by Dr. Kulsoom Qureshi 1 hour later
Thanks for consulting us.
I would like to share some facts with you.
The relative risk of venous thromboembolism (VTE ) is increased while on combined hormonal contraceptives. Although, venous thromboembolism is very rare in women of your age therefore the absolute risk is very small.
The relative risk of venous thromboembolism is the most in the first few months after initiating combined hormonal contraception & you are well past this period. This risk reduces with increasing duration of use but it remains above the background risk until the combined hormonal contraceptive is stopped.
Women with current venous thromboembolism or previous venous thromboembolism should be advised against the use of combined hormonal contraception as this poses an unacceptable health risk.
For women with medical conditions that predispose to venous thromboembolism, the risks associated with use of combined hormonal contraceptives must be weighed against the benefits, including pregnancy prevention.
Women with varicose veins and superficial thrombophlebitis are not at an increased risk of VTE and can therefore use any method of contraception.
So there is a definite but very small increased risk of VTE with OCP use but in your case there is no absolute contraindicaton rather you need it because of your hypogonadiosm.
There are several types of pills available some contain progestins which donot increase risk of VTE to a significant extent. You must discuss this with your doctor & request a prescription with a different type of pill.
At the end you may tell there your doctor that you very well understand the increased risk but are willing to take pill because benefits are more important than a slightly increased risk.
Hope I have provided you with some helpful clues. Please write back if you have any question.
Best of luck.
Take care.
Above answer was peer-reviewed by
Follow-up: Got fracture, required grafting from saphenous vein. Taking aspirin. DEXA scan showed mild osteopenia 22 minutes later
Thank you so much for your response. It was very informative.

I'm planning to schedule a visit with my PCP tomorrow, so I did want to clarify one more time: the popliteal artery injury with grafting from 2009 is in fact NOT an absolute contraindication, but does slightly increase the risk of VTE?

I would much rather take the OCP's, rather than have my bones turns to dust at an early age :).
Answered by Dr. Kulsoom Qureshi 9 hours later
Welcome back. Yes, this is exactly what I mean. This puts to a slightly increased risk group for VET but it is not an absolute contrindication. Decision is yours as long as you are aware of the facts.
Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor